How clean is your doctor's stethoscope?
Hair loss with lisinopril; and readers report rosacea remedies
Doctor's stethoscope (BLOOMimage)
A: Stethoscopes can carry all sorts of nasty bacteria (Canadian Journal of Emergency Medicine, July 2011). We have always wondered why doctors who are scrupulous about washing their hands seem less concerned about cleaning their stethoscopes. Since a stethoscope goes from patient to patient and may hang around a doctor's or nurse's neck, your concern seems reasonable.
We recently learned about a clever new device called CleanStethoscope (cleanint.com) that could make this process safer. After every exam, the provider slides the bell of the stethoscope into a holder that attaches magnetically to the shirt or white coat. The sponge insert is moistened with a disinfectant to kill germs and is replaced daily.
Q: At age 49, I still had a thick head of long, wavy hair. Then I was prescribed the blood pressure drug lisinopril with HCT.
Within three weeks, my hair was falling out, along with my eyelashes and eyebrows. My doctor said these meds don't cause hair loss. I saw a hormone specialist, and after $400 worth of tests, he said the hair loss was due to age and stress.
One dermatologist I saw said it was stress; another said I was getting older.
I've searched blood pressure medications online, and many have "alopecia" as a side effect. That means hair loss. I don't think I'm stressed, and I'm not that old.
A: Many medications can cause hair loss. Blood pressure pills like atenolol, lisinopril, losartan and valsartan may have this effect, as can cholesterol-lowering drugs like lovastatin and simvastatin. Such a side effect is often considered minor, but many people find it distressing.
No one should stop taking a blood pressure medicine without medical supervision. Controlling hypertension without side effects requires good teamwork between doctors and patients.
Q: I have been seeing a dermatologist for years for my rosacea. Nothing really helps much, and many things irritate my skin.
I saw my neurologist for headaches, and he asked what I was doing for my face. I told him I'd tried everything but was currently using Finacea for the rosacea. He suggested using Selsun Blue dandruff shampoo on my face for about five minutes while taking a shower.
It took three days before I could see a difference, but for the first time in eight years, the redness is finally going away! The shampoo dries my skin, so I moisturize after the shower. My face looks better than it ever has.
A: Rosacea causes redness of the cheeks, nose and forehead. Thanks for sharing your story. Others have reported that topical application of Epsom salts (magnesium sulfate) or milk of magnesia (magnesium hydroxide) also can be helpful for this skin condition.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.